Indiana, 2019Lightning Strike in Indiana, April 30, 2019
April 30, 2019 · NWS IWX · 1 event in 1 county or zone
The first of several rounds of non severe thunderstorms moved through northern Indiana. Lightning from one of these storms struck a home in Knox, causing a fire which destroyed the home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first of several rounds of non severe thunderstorms moved through northern Indiana. Lightning from one of these storms struck a home in Knox, causing a fire which destroyed the home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 30, 1:59 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, Apr 30, 1:59 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
359 PM EDT Tue Apr 30 2019
.SYNOPSIS...
Issued at 345 PM EDT Tue Apr 30 2019
Periods of showers with some embedded thunderstorms will affect
the region tonight into Wednesday morning. The greatest coverage
and heaviest rainfall is expected across northwest Indiana into
southwest Lower Michigan. Any moderate or heavy rainfall tonight
combined with saturated ground from recent rainfall may lead so
some flooding issues across these locations. Scattered showers and
storms are expected again Wednesday afternoon through Thursday
afternoon before a cold front sweeps across the area Thursday
night. Mild conditions are expected on Wednesday with highs
ranging from the mid 50s across southwest Lower Michigan to the
mid 70s across northwest Ohio.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 345 PM EDT Tue Apr 30 2019
Hydrology concerns will continue to be the primary impact of the
short term.
Round of rain generally brought a half inch of rain to portions
of northern Indiana this morning, with a localized heavier
corridor of 1+ inch based on radar estimates along/just south of
Route 24 corridor. The forcing responsible for this rain is
beginning to lift northward across southern Lower Michigan this
afternoon as low level warm front creeps northward.
Sfc warm front remains suppressed well south of the area
across the Ohio Valley. This front is expected to reach far
southern portions of the forecast during the early overnight
and lift across remainder of the area overnight into early
Wednesday morning. Regional radar mosaic does indicate presence
of a couple of mesoscale convective vortices across eastern
Iowa/northeast Missouri which will also aid in northward
progression of the warm front later this evening into the
overnight hours. RUC mesoanalysis does indicate pocket of
respectable MUCAPE on order of 2000 J/kg beginning to nose into
central Illinois, which should advect across northwest Indiana
this evening as low level flow/moisture transport strengthens.
This axis of strongest moisture transport should also coincide
with 1.5 inch PWATS. The greatest duration of low level moisture
convergence with northward retreating warm front should also exist
across northwest portions of the area. These locations have
received as much as 1-1.5 inches of rain the past 36 hours, and
the potential of another 1-2 inches tonight (locally higher
possible). Given the above factors will issue a flash flood watch
for most of northwest Indiana and far southwest Lower Michigan for
tonight through noon Wednesday.
Given aforementioned MUCAPE axis lifting into the area at the
leading edge of somewhat respectable mid level lapse rates, can also
not discount isolated hail potential at least for a brief time
this evening across the southwest.
Temps will exhibit a non-typical diurnal curve tonight with some
temp drops this evening and then rising overnight as warm front
lifts to the north.
Rain and embedded storms will likely be ongoing to begin the day
Wednesday. An upper wave passing across the Great Lakes will
likely take boundary back southward across NW Indiana and SW Lower
Michigan during the late morning/early afternoon, and this
boundary should slowly sag south/southeast during the day,
possibly stalling across central portions of the area. The big
question for severe potential Wednesday will be extent of
afternoon destabilization, and timing of better forcing
mechanisms. There may be a lull in stronger forcing Wednesday
afternoon, but proximity to broad right entrance region of upper
jet and possibility of weaker sheared vorticity maximum moving
into the region should provide best chance of storms to NE
Indiana/NW Ohio during the afternoon. Deep layer shear should drop
off slightly in the afternoon, but remain in the 30-45 knot
range. Mid level lapse rates also not overly impressive for
Wednesday, but this will be partially offset by warmer low level
profiles and sfc based instability. Will keep messaging going of
conditional severe threat Wednesday given forcing/instability
questions/uncertainty.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 345 PM EDT Tue Apr 30 2019
A lull in greater rain chances/rainfall rates is expected Wednesday
night into Thursday morning, but mid/large scale support should
increase again Thursday afternoon with additional scattered
showers and storms expected. Front should finally clear the area
Thursday night as this stronger forcing pushes through. River
flooding issues will likely extend through the weekend however.
After milder conditions midweek, temps closer to seasonable levels
are expected for Friday into the weekend behind this front. Medium
range models continue to indicate elevated front far enough to the
north across southeast portions of the area for additional rain
chances on Saturday, but Sunday should feature dry conditions
area-wide. A larger scale upper trough is expected to work across
south central Canada late Sunday into Monday dragging another cold
front across the region on Monday. Moisture availability should
be more limited by this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 141 PM EDT Tue Apr 30 2019
MVFR to at times IFR cigs will persist through the entire TAF
period as the next in the series of systems moves east along a
stationary front situ across the OH valley. As the front moves
north tonight winds will eventually become south just before
sunrise Wednesday. Latest radar trends show the main precip
shield across central/northern IL...north of the frontal boundary.
As the surface wave moves across northwest IN late tonight and
across MI Wednesday... the boundary will remain to the west of the
terminal sites through the fcst period. Have kept wind shear in
the TAFs given the magnitude of the direction and velocity vector.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch from 7 PM EDT /6 PM CDT/ this evening through
Wednesday morning for INZ003>005-012>015-020.
MI...Flash Flood Watch from 7 PM EDT this evening through Wednesday
morning for MIZ077-078.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...MF
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Apr 30, 2:09 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
409 PM EDT Tue Apr 30 2019
INZ003>005-012>015-020-MIZ077-078-012015-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
White-Berrien-Cass MI-
409 PM EDT Tue Apr 30 2019 /309 PM CDT Tue Apr 30 2019/
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Periods of showers and thunderstorms can be expected tonight.
Rainfall amounts of 1 to 2 inches are possible tonight which may lead
to flooding. Some small hail is also possible across northwest
Indiana this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
An active weather pattern will continue through Thursday with
periodic chances for locally heavy rain and isolated thunderstorms.
In addition to the threat for flooding, strong thunderstorms will be
possible Wednesday afternoon and evening with locally gusty winds
and small hail possible.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of rainfall amounts in excess of 1 inch or any
flooding will be appreciated through Thursday.
INZ006>009-016>018-022>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-012015-
Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
409 PM EDT Tue Apr 30 2019
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Tonight.
Periods of showers and thunderstorms are expected tonight with the
greatest coverage along and west of Interstate 69. Some locally heavy
rainfall is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
An active weather pattern will continue through Thursday with
periodic chances for locally heavy rain and isolated thunderstorms.
In addition to the threat for flooding, strong thunderstorms will be
possible Wednesday afternoon and evening with locally gusty winds
and small hail possible.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of rainfall amounts in excess of 1 inch or any
flooding will be appreciated through Thursday.
LMZ043-046-012015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
409 PM EDT Tue Apr 30 2019
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...Tonight.
Scattered thunderstorms are expected tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated thunderstorms are possible Wednesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 30, 3:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
535 PM EDT Tue Apr 30 2019
INZ005-014>016-302200-
Kosciusko-Marshall-Fulton-Elkhart-
535 PM EDT Tue Apr 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART...NORTH CENTRAL
FULTON...NORTHERN KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES...
At 535 PM EDT, a strong thunderstorm was located near Bourbon, or 10
miles west of Warsaw, moving northeast at 55 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Goshen, Nappanee, Syracuse, Dunlap, Bourbon, Milford, Mentone,
Millersburg, New Paris, Benton, Locke, Tippecanoe, Etna Green,
Leesburg, Monoquet, Hoffman Lake, Atwood, Foraker, Old Tip Town and
Gravelton.
&&
LAT...LON 4153 8565 4144 8565 4111 8609 4121 8625
4165 8588
TIME...MOT...LOC 2135Z 221DEG 48KT 4128 8604
HAIL...0.25IN
WIND...30MPH
GHLightning, Starke
- When
- April 30, 5:00 PM CST to 5:01 PM CST
- Where
- Starke County, Knox
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 41.300, -86.630
Lightning struck a home in the city of Knox during a thunderstorm Tuesday evening. Local media did not provide an exact time, but appeared to be early evening so the time has been estimated. The home was a total loss. No one was injured in the fire. Damage is estimated at $75,000.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 30, 20192 deaths · 16 injured · $329,000 · EF3 · 28 events
- Tornadoes and Flash Flooding in Missouri, April 30, 20191 death · 9 injured · $14 million · EF2 · 89 events
- Tornadoes and Flash Flooding in Oklahoma, April 30, 20191 death · 1 injured · $2.0 million · EF2 · 33 events
- Tornadoes and Flash Flood in Texas, April 30, 2019$653,000 · EF1 · 5 events
- Tornado and Damaging Wind in Arkansas, April 30, 2019$750,000 · EF1 · 2 events
- Tornadoes and Hail in Texas, April 30, 2019$40,000 · EF1 · 5 events
- Tornado and Damaging Wind in Missouri, April 30, 2019EF1 · 2 events
- Flash Flooding and Damaging Wind in Kansas, April 30, 2019$30,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, April 30, 2019$20,000 · 1 in hail · 4 events
- Hail in Texas, April 30, 20191.75 in hail · 14 events
- Hail in Texas, April 30, 20193 in hail · 8 events
- Flash Flooding and Flooding in Kansas, April 30, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832016.